Texas, 2021

Heavy Rain in Texas, August 16, 2021

August 16, 2021 · NWS LUB · 1 event in 1 county or zone

Numerous showers and thunderstorms continually redeveloped on the afternoon and evening of the 16th behind a large outflow boundary. A very moist atmosphere with weak shear allowed storms to produce very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Numerous showers and thunderstorms continually redeveloped on the afternoon and evening of the 16th behind a large outflow boundary. A very moist atmosphere with weak shear allowed storms to produce very heavy rainfall. One of these storms produced heavy rain over the northern portion of the city of Plainview (Hale County). Several roads were reported to be flooded on the north side of Plainview.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 16, 5:44 PM CST, 16 minutes earlier.

Area forecast discussion, Aug 16, 5:44 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
644 PM CDT Mon Aug 16 2021

.AVIATION...
VFR is expected to prevail through the forecast period with
showers and thunderstorms expected to be in the vicinity of all
three terminal until around midnight. Winds could change quickly
from outflow boundaries from these storms.

&&

.PREV DISCUSSION... /issued 213 PM CDT Mon Aug 16 2021/

SHORT TERM...
Thunderstorms already ongoing and fairly numerous across the Texas
Panhandle in proximity to an upper level short wave trough located
from the Great Lakes to the Panhandle. Meanwhile, further south,
some isolated thunderstorms have developed across the Rolling Plains
in a zone of surface confluence with additional isolated
thunderstorms forming across southeastern New Mexico and the Permian
Basin in an area of weak capping and midlevel monsoonal moisture. Hi-
res models show little agreement with development and evolution of
the precipitation fields this afternoon and tonight, which is not
terribly surprising given the relative weakness to the forcing apart
from the upper trough. In general, think that chance category PoPs
will suffice for tonight to start given the lack of clarity from the
models. With the upper trough progged to move slowly to the
southeast through tonight and Tuesday, the extreme southeastern
Panhandle and Rolling Plains may be more in play to get
thunderstorms than previously anticipated, and have upped PoPs some
there. Will then begin to trim PoPs from north to south with time
from late tonight into Tuesday morning as the trough moves further
east. By Tuesday afternoon, the departing upper trough should allow
for the deeper monsoonal moisture to move back over a larger part of
the forecast with chance PoPs looking reasonable Tuesday afternoon
given the increased moisture and weak capping.

LONG TERM...
There has been a subtle shift to the south for precipitation
chances Tuesday night into Wednesday with the upper level trough
overhead sharpening and becoming more positively tilted, though
the highest POPs remain over the southern Rolling Plains. This
same upper level trough lifts north somewhat on Thursday, stuck
between the area of high pressure building to the north of what
will be left of Fred, and strengthening closed low in the
intermountain west. Deep boundary layer moisture will remain in
place for Thursday with increased instability late Thursday
afternoon and evening. The GFS continues to show upwards of 2000
J/Kg, with the NAM indicating a peak as high as 2500 J/Kg early
Thursday evening in the southern South Plains. There will be a
chance for strong to marginally severe wind gusts from outflow
where storms are able to initiate. Locations on the Caprock will
have slightly cooler air aloft to work with, while the Rolling
Plains will have deeper surface moisture/convergence. It's too
early to pinpoint attm exactly where the strongest convection will
develop.

The upper level trough associated with the Pacific Low sweeps E/NE
Thursday night with drier air gradually mixing down to the surface
through the day Friday. PWATS will drop below 1.25" for the first
time in awhile, though slight chance POPs linger into Saturday
afternoon as the upper level trough drags east. The Bermuda High
centers itself over Texarkana for the end of the weekend into the
beginning of next week, providing warmer temperatures but holding
off precip chances well to our west.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

55/99/99
Hazardous weather outlook, Aug 16, 1:51 AM CST, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
251 AM CDT Mon Aug 16 2021

TXZ021>044-170800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
251 AM CDT Mon Aug 16 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible this
afternoon and tonight. The stronger storms are not expected to be
severe, but will bring the possibility of wind gusts to 55 mph.
Localized heavy rain and minor flooding will also be possible with
some storms because of their slow movement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible much of the week with the highest
probabilities and areal coverage on Tuesday. On any particular day,
if storms develop they will likely be slow moving and bring the
potential for heavy rain with localized flooding concerns.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Hale

When
August 16, 6:00 PM CST to 9:00 PM CST
Where
Hale County, 2.54 mi WNW of Plainview
Reported by
Law Enforcement
Coordinates
34.213, -101.742

A very slow moving thunderstorm tracked across the northwestern portion of Plainview and produced heavy rainfall. The Sheriff's Office in Hale County reported that Farm to Market Road 194 was flooded on the north side of Plainview.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969318.